Alert archive / New Jersey / Excessive Heat Watches in 2010

Excessive Heat Watch 6, NWS Philadelphia/Mount Holly

July 16, 20104 counties in New Jersey; Delaware County, Philadelphia County, Pennsylvania

NWS Philadelphia/Mount Holly issued this excessive heat watch at Jul 16, 2010, 4:00 AM EDT for 4 counties in New Jersey; Delaware County, Philadelphia County, Pennsylvania. It took effect at Jul 18, 2010, 10:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jul 16, 2010, 4:00 AM EDT (08:00 UTC)
In effect from
Jul 18, 2010, 10:00 AM EDT
Expired
Jul 17, 2010, 3:30 PM EDT
In force
Issued by
NWS Philadelphia/Mount Holly

Counties Burlington County, NJ, Camden County, NJ, Gloucester County, NJ, Mercer County, NJ, Delaware County, PA, Philadelphia County, PA

The radar

The Philadelphia radar (KDIX), 50 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 8.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2010-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2010-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this excessive heat watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this excessive heat watch went out at Jul 16, 3:45 AM EDT, 15 minutes earlier.

Area forecast discussion, Jul 16, 3:45 AM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 AM EDT FRI JUL 16 2010

.SYNOPSIS...
A WEAK AREA OF HIGH PRESSURE WILL REMAIN NEAR THE REGION THROUGH
TODAY, BEFORE SLIDING EASTWARD TONIGHT. A COLD FRONT MOVING IN
FROM THE NORTHWEST WILL CROSS THE AREA LATE TONIGHT AND STALL TO
OUR SOUTH ON SATURDAY. HIGH PRESSURE WILL THEN BUILD BACK IN
BEFORE ANOTHER CDFNT APPROACHES AROUND MONDAY.

&&

.NEAR TERM /THROUGH 6 PM THIS EVENING/...
HIGH PRESSURE WILL BE SUPPRESSED TO THE SOUTH AS A CDFNT
APPROACHES FROM THE NORTHWEST. THE FRONT SHOULD NOT MAKE ITS WAY
INTO OUR AREA UNTIL THE AFTN/EVENING TIME FRAME. LATEST MDL
GUIDANCE CONTINUES TO BE FAIRLY DRY WITH THE FROPA (ALBEIT A BIT
WETTER THAN YESTERDAY), WITH THE MOST POTENTIAL FOR RNFL OVER NRN
AND WRN SECTIONS. SPC HAS PLACED MOST OF THE NRN AND WRN AREAS IN
A SLIGHT RISK FOR SEVERE WX WITH THE FRONT AND THIS MAY END UP
BEING A BIT OVERDONE. THERE IS DECENT CAPE AND INSTABILITY FCST
BUT NOT A LOT OF MOISTURE (EXCEPT FOR WHAT'S ALREADY IN PLACE).
THE MAIN THREAT LOOKS TO BE STRONG WINDS (ESPECIALLY IF DRIER AIR
DOES WORK ITS WAY IN).  QPF LOOKS TO BE RELATIVELY LIGHT WITH THE
NRN AND WRN AREAS GETTING AROUND 0.10 INCHES, WITH LESS AS YOU GO
SOUTH AND EAST.

THE OTHER IMPORTANT TOPIC OF CONVERSATION CONTINUES TO BE THE
HEAT. THE MDLS HAVE BEEN VERY CONSISTENT FCSTING HIGH TEMPS IN THE
MID LOWER TO MID 90S OVER MOST OF THE AREA AND THE MID 90S ALG THE
I-95 CORRIDOR. THE MAIN QUESTION WAS IF DEW POINTS WOULD BE HIGH
ENOUGH FOR HEAT ADVISORIES OR WRNGS. WHILE THIS DOES APPEAR TO BE
A MARGINAL CASE, WITH DEW POINTS FCST TO BE IN THE UPPER 60S, THAT
WOULD MAKE HEAT INDICES RIGHT AROUND 100 DEGREES IN THE URBAN
CORRIDOR TODAY. THEREFORE, WILL UPGRADE THE EXCESSIVE HEAT WATCH
TO A HEAT ADVISORY. IT WILL BE CLOSE. SOME AREAS MAY TOP OUT WITH
HEAT INDICES BELOW 100 DEGREES, WITH OTHERS AT OR ABOVE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
THE FRONT CROSSES THE AREA OVERNIGHT LOW QPF. SLIGHT CHC AND LOW
CHC POPS WERE MAINTAINED, EVEN THOUGH THEY COULD END UP BEING TOO
HIGH OVER THE SRN AND ERN AREAS. BEHIND THE FRONT, TEMPS WILL BE A
FEW DEGREES COOLER ON SATURDAY, BUT MORE IMPORTANTLY, THE AMS IS
FCST TO BE DRIER (WITH DEW POINTS IN THE UPPER 50S TO LOWER 60S).
THEREFORE, BASED ON CURRENT MDL GUIDANCE, DO NOT SEE ANY REASON TO
MAINTAIN THE EXCESSIVE HEAT WATCH AND IT WILL BE DROPPED WITH THE
ISSUANCE OF THE MORNING PACKAGE. SATURDAY LOOKS TO BE A NICE,
ALBEIT HOT DAY OVER THE REGION.

AS THE FRONT DEPARTS THE AREA AND HIGH PRESSURE BUILDS IN, WINDS
WILL BECOME MORE SWLY ON SUNDAY. THIS WILL RETURN MORE MOISTURE TO
THE REGION. LATEST GUIDANCE INDICATES TEMPS IN THE MID 90S AGAIN
ACRS THE URBAN CORRIDOR. THERE IS STILL SOME UNCERTAINTY AS TO
WHAT THE DEW POINTS WILL BE, BUT MUCH LIKE TODAY'S FCST, IT WILL
BE CLOSE. SO, WILL HOIST AN EXCESSIVE HEAT WATCH FOR SUNDAY (AND
IF THE CURRENT MDLS ARE CORRECT, IT MAY EVENTUALLY BE NEEDED FOR
MONDAY).

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
BY SUNDAY NIGHT, AN AREA OF LOW PRESSURE IS FCST TO MOVE FROM THE
GRTLKS INTO SERN CANADA THE CDFNT ASSOCD WITH THE LOW WILL CROSS
THE REGION MONDAY/MONDAY NIGHT, BRINGING ANOTHER CHC OF
SHWRS/TSTMS. THEN WK HIGH PRESSURE BUILDS IN FOR TUESDAY INTO
WEDNESDAY, WITH SMALL CHCS FOR DIURNAL TYPE TSTMS AS SEVERAL S/WVS
MOVE THROUGH. THE GFS APPEARS TO BE HAVING ANOTHER ROUND OF FEEDBACK
ISSUES ON TUE, SO ITS SOLN OF A MORE ROBUST LOW MOVG ACRS THE AREA
IS BEING DISCOUNTED ATTM. STRONGER HIGH PRESSURE THEN BUILDS BACK
IN FOR THU. TEMPS LOOK TO REMAIN AOA NRML THRU THE PD.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

IFR STRATUS WAS DEVELOPING AROUND PARTS OF THE REGION IN THE MOIST
SOUTHERLY FLOW DURING THE PRE-DAWN HOURS. THE WINDS AT THE LOWEST
LEVELS WERE ENOUGH TO KEEP THE SURFACE FROM EXPERIENCING MUCH IN THE
WAY OF FOG. WE ARE NOT VERY CONFIDENT THAT THIS SITUATION WILL HOLD,
BUT OUR TAFS HIT THE STRATUS A BIT HARDER THAN THE FOG. WE CARRIED
SOME IFR CEILINGS AND MVFR VISIBILITIES THROUGH DAYBREAK. WE WILL OF
COURSE MONITOR AND MAKE AMENDMENTS AS NECESSARY.

WE EXPECT VFR CONDITIONS AS LOW CLOUDS AND FOG BURN OFF AFTER
DAYBREAK, AND THEN A MODERATE SOUTHWEST FLOW SHOULD DEVELOP AT THE
TAF SITES. THE WINDS ABOVE THE SURFACE SHOULD PRECLUDE ANY SEA/BAY
BREEZE REACHING ACY/ILG.

THE APPROACHING UPPER JET, H5 TROUGH, PRE-FRONTAL SURFACE TROUGH AND
SOME INSTABILITY AFTER LOW CLOUDS BURN AWAY MAY BE ENOUGH TO TRIGGER
CONVECTION LATE IN THE AFTERNOON, ESPECIALLY NORTHWEST. WE HAVE
INCLUDED A CB REFERENCE IN THE TWO NORTHWESTERN TAFS FOR NOW.

THE COLD FRONT ITSELF SHOULD MOVE ACROSS THE REGION VERY LATE IN THE
TAF PERIOD. WINDS BEHIND IT WILL VEER TO THE WEST AND RELAX. IT
TEMPORARILY WILL BRING SOME DRIER AIR TO THE AREA.

OUTLOOK...
A SECOND COLD FRONT IS EXPECTED TO TRACK ACROSS THE REGION SOMETIME
ON MONDAY OR TUESDAY. THIS FRONT LOOKS SLOWER AND WETTER THAN
TONIGHT'S. THUS THE CHANCE OF MORE RESTRICTIONS TO VISIBILITY AND
CEILINGS SHOULD INCREASE EARLY NEXT WEEK.

&&

.MARINE...
A COLD FRONT WILL APPROACH FROM THE WEST TODAY AND STALL ACROSS OUR
SOUTHERN WATERS LATE TONIGHT. THE GRADIENT WILL TIGHTEN SOME IN
ADVANCE OF THE FRONT, BUT WE STILL THINK THE MARINE LAYER WILL KEEP
WINDS BELOW THE ADVISORY CRITERION. WAVEWATCH SEAS BARELY TOUCH 5
FEET AT 44025 OR 44009 WITH THIS SYSTEM, SO WE WILL FORECAST
SUB-ADVISORY CONDITIONS.

ANOTHER FRONT LOOKS LIKE IT WILL CROSS THE WATERS ON MONDAY NIGHT.
PRESENTLY, IT LOOKS LIKE THE WINDS WILL AGAIN BE SUB-ADVISORY IN
NATURE, AND WE WILL CONTINUE TO FORECAST SUB-ADVISORY WINDS AND SEAS
WITH THIS ISSUANCE.

&&

.RIP CURRENTS...
ALTHOUGH THE NORTHERN AND CENTRAL NEW JERSEY COASTLINE MAY APPROACH
A MODERATE RISK OF RIP CURRENTS LATER TODAY, WE WILL FORECAST A LOW
RISK FOR ALL OF OUR COASTAL STRIP.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...HEAT ADVISORY FROM 10 AM THIS MORNING TO 8 PM EDT THIS EVENING
     FOR PAZ067>071.
     EXCESSIVE HEAT WATCH FROM SUNDAY MORNING THROUGH SUNDAY
     EVENING FOR PAZ067>071.
NJ...HEAT ADVISORY FROM 10 AM THIS MORNING TO 8 PM EDT THIS EVENING
     FOR NJZ015-017>019.
     EXCESSIVE HEAT WATCH FROM SUNDAY MORNING THROUGH SUNDAY
     EVENING FOR NJZ015-017>019.
DE...HEAT ADVISORY FROM 10 AM THIS MORNING TO 8 PM EDT THIS EVENING
     FOR DEZ001.
     EXCESSIVE HEAT WATCH FROM SUNDAY MORNING THROUGH SUNDAY
     EVENING FOR DEZ001.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...NIERENBERG
NEAR TERM...NIERENBERG
SHORT TERM...NIERENBERG
LONG TERM...NIERENBERG
AVIATION...DELISI
MARINE...DELISI
RIP CURRENTS...DELISI
Hazardous weather outlook, Jul 15, 3:58 PM EDT, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
358 PM EDT THU JUL 15 2010

DEZ001-NJZ015-017>019-PAZ067>071-162000-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
358 PM EDT THU JUL 15 2010

...EXCESSIVE HEAT WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WATCH.

HEAT INDEX VALUES WILL BE NEAR 100 ON FRIDAY AND SATURDAY IN THE
PHILADELPHIA URBAN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ008-012-015-019-020-NJZ009-010-012-013-016-020>025-027-
PAZ060-162000-
KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-SALEM-OCEAN-
CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-SOUTHEASTERN BURLINGTON-BERKS-
358 PM EDT THU JUL 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY AND EAST
CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-162000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
358 PM EDT THU JUL 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ014-026-162000-
EASTERN MONMOUTH-COASTAL OCEAN-
358 PM EDT THU JUL 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ001-007-008-PAZ054-055-061-062-162000-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-LEHIGH-NORTHAMPTON-
358 PM EDT THU JUL 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG, POSSIBLY SEVERE, THUNDERSTORMS MAY MOVE THROUGH THE REGION
AHEAD OF A COLD FRONT FRIDAY EVENING. THE MAIN THREAT WITH THESE
STORMS APPEARS TO BE STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 4:00 AM EDTHeat AdvisoryPHIBurlington, Camden, Gloucester, Mercer16 hr
Jul 16, 4:07 PM EDTHeat AdvisoryPHIBurlington, Camden, Gloucester, Mercer23 hr
Jul 16, 3:07 PM EDTSpecial Weather StatementPHIPhiladelphia38 min
Jul 16, 4:05 PM EDTSpecial Weather StatementPHICarbon40 min

Nearby

Excessive Heat Watches in New Jersey, 2010Excessive Heat Watches in Pennsylvania, 2010Every excessive heat watch in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.